Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 9, NWS Grand Forks, ND

May 7, 202217 counties in North Dakota; 6 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at May 7, 2022, 3:46 AM CDT for 17 counties in North Dakota; 6 counties in Minnesota. It took effect at May 7, 2022, 2:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 7, 2022, 3:46 AM CDT (08:46 UTC)
In effect from
May 7, 2022, 2:00 PM CDT
Expired
May 7, 2022, 7:00 PM CDT
In force
5 hr
Issued by
NWS Grand Forks, ND
All 23 counties

Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 24 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1741 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

204 
WWUS73 KFGF 070846
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
346 AM CDT Sat May 7 2022

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-080000-
/O.NEW.KFGF.WI.Y.0009.220507T1900Z-220508T0000Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Breckenridge, Cando, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, 
Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, 
New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, 
Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, 
Rutland, Wahpeton, Edinburg, Adams, and Lankin
346 AM CDT Sat May 7 2022

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

* WHAT...South winds 30 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From 2 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Difficult travel for high profile vehicles is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
846 
WWUS73 KFGF 072042
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
342 PM CDT Sat May 7 2022

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-080000-
/O.CON.KFGF.WI.Y.0009.000000T0000Z-220508T0000Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Breckenridge, Cando, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, 
Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, 
New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, 
Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, 
Rutland, Wahpeton, Edinburg, Adams, and Lankin
342 PM CDT Sat May 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Difficult travel for high profile vehicles is possible.
  Locations where ditches are full or flood waters are near
  roadways will create additional hazards for vehicles that loose
  control due to these strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
788 
WWUS73 KFGF 080000
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
700 PM CDT Sat May 7 2022

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-080300-
/O.EXP.KFGF.WI.Y.0009.000000T0000Z-220508T0000Z/
/O.NEW.KFGF.WI.Y.0010.220508T0000Z-220508T0300Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Breckenridge, Cando, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, 
Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, 
New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, 
Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, 
Rutland, Wahpeton, Edinburg, Adams, and Lankin
700 PM CDT Sat May 7 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...WIND ADVISORY HAS EXPIRED...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 6, 11:53 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 6, 11:53 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1153 PM CDT Fri May 6 2022

.UPDATE...
Issued at 1151 PM CDT Fri May 6 2022

Showers with a few claps of thunder continue to slowly move east
across southern Benson and northern Eddy counties this hour.
Expect this activity to continue to spread east and slowly weaken
as it moves into more stable air over the valley.

UPDATE Issued at 927 PM CDT Fri May 6 2022

Went ahead and expanded the chance/slight chance pops across the
Devils Lake basin over the next few hours as echos upstream in
southern Pierce continue to the east. RAP model does indicate some
elevated CAPE which may fuel showers and thunderstorms into early
Saturday morning into the northern valley.

UPDATE Issued at 641 PM CDT Fri May 6 2022

Mid level moisture axis pushing into eastern ND with radar returns
generally very light with most activity likely virga as actual sfc
reports remain dry with NDAWN sensors in this FA showing no
accumulation. Some isolated pockets may see a shower or sprinkle
reach the ground with little to no impact expected. Another small
area of showers and thunder near Minot will be monitored to see
if activity makes it east into the FA after sundown.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 312 PM CDT Fri May 6 2022

Precip chances tonight, then stronger thunderstorms and fire
weather concerns for tomorrow.

Southwesterly flow aloft sets up tonight, with a weak shortwave
trough lifting into southern Canada and some upper level
divergence over the Northern Plains. South to southeasterly winds
will increase, and there is some dew points around 50 in our far
western counties. Some cumulus trying to get going in central ND,
although MU CAPE values are around 100 J/kg. With weak instability
and the main upper support moving into Canada, not too excited
about shower or thunderstorm chances this evening, although with
warm air advection it isn't totally out of the question. Will
continue to keep some low POPs going across our north. Otherwise
it should be breezy to windy tonight and into Saturday as
southerly flow continues to ramp up.

A fairly vigorous shortwave will move into the Dakotas on
Saturday, with the surface trough axis just to the west of our
counties. Winds will continue to transport moisture into portions
of eastern ND, but there is some question of how far east the
higher dewpoints will go. With a southeasterly direction still
tapping into dry air over Ontario and eastern MN, our far eastern
counties could see RH values similar today, which has dropped into
the 20s and even upper teens. The fly in the ointment will be
increasing cloud cover and the possibility moisture gets further
east than expected. Winds will be strong, with 20 to 30 mph and
gusts up to 40 mph possible. Have elected to go with an SPS
highlighting fire weather concerns for Lake of the Woods,
Beltrami, Clearwater, Hubbard, Wadena, and eastern portions of
Becker and Ottertail counties.

Further west, moisture is more certain, and some of the models
bring 500-1000 J/kg of surface based CAPE into portions of the
Devils Lake and Sheyenne basins. Much will depend on how much
afternoon sun we actually get, but with 45 to 50 kts deep layer
bulk shear, cannot rule out a few strong to severe thunderstorms.
Heavy rain could also be an issue in portions of eastern ND, as
PWat values increase to 150-175 percent of normal. With convection
it will be impossible to tell exactly where the heaviest rain
falls, but there are at least some low probabilities of an inch or
more of QPF across southeastern ND.

.LONG TERM...(Sunday through Friday)
Issued at 312 PM CDT Fri May 6 2022

Pcpn should be ongoing Sun morning, although possibly not over the
entire region at that time. There will be several upper waves and a
couple of sfc frontal passages between this time and Mon night.
Exact placement of the baroclinic zone, and whether stationary
boundary is present, will determine the location and duration of
rainfall during Sun.

Although instability may be more focused south and east on Mon,
there may be enough, in conjunction with an upper wave and
deformational forcing to produce locally heavy rainfall. This brings
widespread 1 to 2 inch totals into the picture, with a high end shot
of 3 inches for a few spots. Area-wide totals of at least an inch
are about 80 percent certain, as indicated by the ECMWF/GEFS
ensembles.

REX blocking, as previously mentioned, will only serve to strengthen
the southwest flow mid to late next week, introducing even more
moisture and convective potential. The magnitude of the block will
ultimately determine the potential for more heavy rainfall, which
would exacerbate existing flooding while creating new areas of
concern.

Temps will remain close to seasonal normals through the end of next
week, with daytime highs mostly in the 60s, and overnight lows
staying above 40.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1151 PM CDT Fri May 6 2022

VFR tonight with south winds persisting then quickly mixing and
gusting again tomorrow. Peak gusts around 30kts expected late in
the afternoon. Showers and thunderstorms expected to spread from
the west to the east in the 21Z to 03Z time frame.

&&

.HYDROLOGY...
Issued at 312 PM CDT Fri May 6 2022

Ongoing significant flooding will continue through the remainder of
the week and the weekend for many locations. Overland flooding
continues in parts of the northern Red River valley with backwater
issues from the mainstem Red and tributaries. Otherwise, three areal
flood warnings were dropped after reports from local emergency
managers indicated flood waters had receded. The remaining four were
trimmed and extended 48 hours based on reports from those areas.
However, several roads in those areas remain closed due to being
washed out from the flood waters.

Temperatures will continue their warming trend into the weekend. The
overall weather pattern will become more active late this weekend
and again late next week.

Red River mainstem...

All points on the central and southern Red have crested. The
greatest high impact flooding along the mainstem Red continues to be
near Grand Forks (moderate flooding) with major flooding ongoing
downstream to the Canadian border. Oslo and Drayton have crested but
remain at major flood stage while Pembina is approaching crest and
should remain near crest for the next several days after that.

Minnesota tributaries...

All points along the Minnesota tributaries have crested and river
levels continue to recede, with levels continuing to lower over the
next several days. However, uncertainty remains with how future
precipitation over the weekend may impact the rivers at this time.

North Dakota tributaries...

The main action along the North Dakota tributaries continues to be
along the Sheyenne and Pembina Rivers.

USACE plans openings at Baldhill today and tomorrow to ensure some
flood pool capacity is still available for likely rains this
weekend. A re-rise to flood stage at several locations is likely
with the adjusted releases from Baldhill Dam. Downstream, Lisbon is
forecast to dip slightly below flood stage before rising again to
minor flood stage. Kindred is forecast to remain in major flood
stage for the next several days before receding. West Fargo has
dipped to moderate flood stage but another crest above major flood
stage is anticipated as upstream flows reach this forecast point.
Harwood remains at moderate flood stage and will see a second crest
at moderate as the wave crest works its way downstream toward the
mainstem Red.

The Maple River Dam spillway is flowing as designed, and nearing its
crest. The re-rise in the Mapleton forecast puts the crest at minor
flood stage as a result of the added flow making it to that point.

Major flooding continues on the Pembina River at Neche, along with
plenty of overland flooding and high river levels on smaller rivers
and streams across far northeastern North Dakota. Neche has appeared
to crest and is forecast to slowly fall over the next several
days.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...JR
LONG TERM...WJB
AVIATION...JK
HYDROLOGY...Hopkins
Hazardous weather outlook, May 6, 3:50 PM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
350 PM CDT Fri May 6 2022

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-072100-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
350 PM CDT Fri May 6 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There will remain considerable overland flooding and river
flooding across the area. Most widespread overland flooding is in
northeastern North Dakota and northwestern Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

River flooding will continue, mostly across the northern Red River
basin into next week. Showers and thunderstorms will also occur
at times from Saturday late afternoon through Monday. A few of
these storms could be strong and produce localized heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ006-009-016-017-023-024-028-031-032-072100-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
350 PM CDT Fri May 6 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday afternoon, increasing southerly winds and relative
humidity values dropping into the 25 to 35 percent range will
bring near critical fire weather conditions to portions of
northwestern and west central Minnesota. Fires could quickly get
out of control Saturday afternoon before overnight rain starts
moving into the area.

River flooding will continue, mostly across the northern Red River
basin into next week. Showers and thunderstorms will also occur
at times from Saturday late afternoon through Monday. A few of
these storms could be strong and produce localized heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.